High Wind, Central Oregon Coast
- When
- November 16, 10:00 AM PST to 3:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
A strong warm front increased winds along the North and Central Oregon Coast. Sea Lion Caves reported gusts to 72 mph, Cape Foulweather gusts to 59 mph, and Florence, Garibaldi and Newport Airport gusts to 58 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong warm front increased winds along the North and Central Oregon Coast. Sea Lion Caves reported gusts to 72 mph, Cape Foulweather gusts to 59 mph, and Florence, Garibaldi and Newport Airport gusts to 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 16, 8:30 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST SUN NOV 16 2003
.SYNOPSIS...A SERIES OF WET AND WINDY FRONTAL SYSTEMS WILL MOVE
ACROSS THE FORECAST AREA OVER THE NEXT SEVERAL DAYS. A STRONG PACIFIC
WARM FRONT WILL MOVE INLAND TODAY...THEN LIFT INTO WA BY TUE. A COLD
FRONT WILL THEN DROP BACK DOWN THROUGH OREGON BY WED.
&&
.DISCUSSION...
.SHORT TERM...WARM FRONT OFFSHORE THIS MORNING...EXPECTED BY MODELS
TO MOVE E ACROSS FORECAST AREA THIS AFTERNOON. BOTH ETA AND AVN
INDICATE SURFACE PRESSURE GRADIENTS REACHING 12 MB DOWN THE OREGON
COAST THIS AFTERNOON AROUND TIME OF WARM FRONT...WHICH WOULD INDICATE
A POSSIBLE MARGINAL WIND EVENT FOR COAST...SO WILL STICK WITH CURRENT
WARNING THERE. MODELS ALSO INDICATING A STRONG WNW FLOW DEVELOPING
LATER TODAY AT MID LEVELS...WITH MESOETA INDICATING 60 KT AT 850 MB
OVER COAST RANGE. WILL INDICATE VERY WINDY CONDITIONS IN MOUNTAINS
TODAY. CHECK OF AVAILABLE OBSERVATIONS THIS MORNING INDICATES SNOW
LEVEL AROUND 4500 FEET THIS MORNING IN OREGON CASCADES...WITH DECENT
WARMING TODAY WITH THE COLD FRONT. FRONT HOWEVER IS QUICKLY FOLLOWED
BY COLD FRONT...SO THE RISE IN SNOW LEVELS SHOULD BE RELATIVELY SHORT
LIVED. WILL CONTINUE WITH A SNOW ADVISORY FOR CASCADES INTO EARLY
MON...BUT INDICATE A BIT OF A RISE IN SNOW LEVELS IN THE LATTER HALF
OF TODAY BEFORE COMING BACK DOWN THIS EVENING.
LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS IN DECENT AGREEMENT IN MOVING COLD FRONT THROUGH
WED...FOLLOWED BY A STRONG SHORT WAVE OUT OF THE N THU. THIS
TRANSLATES TO CONTINUED LIKELY POPS THROUGH THU WITH COLDER AIR
MOVING IN. BY FRI CHANCES FOR PRECIPITATION WILL BE DECREASING AS
UPPER FLOW BECOMES MORE CONTINENTAL OUT OF THE N...SO WILL INDICATE
DIMINISHING CHANCES FOR PRECIPITATION.
&&
PRELIMINARY POINT POPS...
AST +8988 PDX +8865 SLE +8855 EUG +8844
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...HIGH WIND WARNING TODAY NORTH AND CENTRAL OREGON COAST AND
SOUTH WASHINGTON COAST.
GALE WARNING CAPE SHOALWATER TO FLORENCE.
SNOW ADVISORY NORTH AND CENTRAL OREGON CASCADES AND SOUTH
WASHINGTON CASCADES THROUGH EARLY MON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 600 AM PST SUN NOV 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE... TODAY ...HIGH WIND WARNING FOR THE NORTH OREGON AND SOUTH WASHINGTON COASTS... ..GALE WARNING FOR THE NORTH AND CENTRAL OREGON COASTAL WATERS AND THE SOUTH WASHINGTON COASTAL WATERS... ...SNOW ADVISORY FOR THE NORTH AND CENTRAL OREGON CASCADES AND THE SOUTH WASHINGTON CASCADES TODAY AND TONIGHT... .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SEVERAL PACIFIC FRONTS MOVING INLAND MONDAY THROUGH TUESDAY MAY BRING STORM FORCE WINDS TO THE COASTAL WATERS AND THE POSSIBILITY OF STRONG WINDS AT THE COAST...AND ALSO SNOW ADVISORY AMOUNTS IN THE CASCADES. HIGH SURF CONDITIONS ARE EXPECTED EARLY MONDAY AT THE NORTH AND CENTRAL OREGON COAST AND THE SOUTH WASHINGTON COAST. HEAVY RAIN MAY DEVELOP AT THE NORTH OREGON COAST AND SOUTH WASHINGTON COAST WEDNESDAY AS A SLOW MOVING BAROCLINIC ZONE MOVES OVER THAT AREA...THIS COULD BRING RAPID RISES TO SMALL STREAMS THERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WE WOULD APPRECIATE REPORTS OF ANY STRONG WIND GUSTS AT THE COAST...ANY SNOW FALL REPORTS OF 6 INCHES OR MORE IN 12 HOURS IN THE CASCADES WOULD BE APPRECIATED.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335456, 5335457.